Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Memphis, TN

May 6, 2003Lafayette County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2003, 8:23 PM CDT for Lafayette County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:23 PM CDT (01:23 UTC)
Expired
May 6, 2003, 9:00 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lafayette County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS54 KMEG 070123
SVRMEM
MSC071-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 900 PM CDT.

* AT 819 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PARIS...MOVING NORTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CDT INCLUDE...
  TULA...
  DENMARK...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3425 8958 3417 8950 3417 8925 3444 8925

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:29 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 6, 3:29 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT TUE MAY 6 2003

SEVERAL WATCHES IN EFFECT THIS AFTN...FORTUNATELY NONE ARE IN THE
CWA. SFC ANALYSIS THIS AFTN PLACED THE LO PRES SYSTEM OVR ERN/KS/OK
WITH A FNTL BNDRY EXTENDING ACROSS MO INTO THE SRN OH VALLEY. THE
JET STREAK EXTENDING FROM TX NEWD INTO THE GULF COAST STATES WAS
STILL EVIDENT ON SAT IMAGERY WHILE THE CU FIELD WAS MASKED BLO.
THE NEAREST PRECIP WAS OCCURRING OVR NRN LA AS SEEN ON THE KDGX
RADAR.

A STRONG SW OVR KS THIS AFTN WILL MOVE EWD TWD THE OH VALLEY
OVERNITE. THE ASSOCIATED SFC LO WILL TRACK INTO OH BY MIDDAY WED
WHILE THE FNT DIPS INTO NRN SXNS OF THE FA AND BECOMES STATIONARY.
PRECIP WATERS VALUES REMAIN HIGH FOR THE NEXT COUPLE OF DAYS WHILE
A STRONG LLVL JET MOVING ACROSS THE REGION TONITE. STEEP LAPSE
RATES WILL BE IN PLACE TO THE WEST OF THE FA OVERNITE. A SW IS FCST
TO LIFT NEWD FROM AR TO WRN KY WHICH WILL ENHANCE LARGE SCALE
ASCENT. THE 18Z LZK INDICATED A CAPE IN PLACE WHICH WILL ERODE THRU
THE EVENING. EXPECT THE START OF TSTMS TO BE LATER TONITE COMPARED TO
PREVIOUS NITES WITH THE EMPHASIS AFTER MIDNIGHT INTO EARLY MORNING.
THE GREATEST THREAT IS EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL
WITH AN ISOLATED TORNADO. HEAVY RAIN BROUGHT FLOODING TO SRN SXNS OF
WRN TN AND FAR NRN MS. DO NOT EXPECT RAINFALL TO THE EXTENT OF LAST
NIGHT BUT WILL MENTION THE POSSIBILITY OF HEAVY RAIN IN THE FCST.

AS THE SFC LO SHIFTS INTO OH TMRW THE FNTL BNDRY THAT HAS BEEN
TO OUR NORTH WILL SAG A LITTLE FURTHER INTO THE FA AND BECOME
STATIONARY. WILL CONT LO CHC POPS FOR FOR WED/WED NITE DUE TO THE
PROXIMITY OF THE BNDRY. AS AN UPR LVL TROF MOVES INTO THE CNTRL
PLAINS THURSDAY THE FNTL BNDRY WILL BEGIN TO RETREAT NWD AS A
WMFNT. AN MCS SHUD DEVELOP OVR MO WED NITE AND SLIDE SEWD ALONG THE
BNDRY. WILL MENTION CHC POPS FOR THUR...MAINLY NRN SXNS. THU NITE
WILL BE DRY WITH SLGHT CHC POPS FOR FRI AS ORGANIZED CONVECTION IS
NOT EXPECTED.

WILL CONT DRY CONDS SAT AS THE WMFNT IS WELL NORTH OF THE FA AND A
CDFNT TO THE WEST. AS THE FNT APPROACHES DURING THE LATTER PART OF
THE WEEKEND TSTMS ARE EXPECTED SUN. AS THE FNT PASSES SOUTH OF THE
FA SUN NITE...MON AND TUE WILL BE DRY. GUIDANCE TEMPS CLOSE AND
ACCEPTED.

PRELIMINARY NUMBERS...
MEM EB 070/083 069/086 072 14743
    EBEBB 085/072 087/070 083/066 080/062 078 11221333311
MKL TB 069/082 066/084 070 14753
    EBEBB 082/069 086/070 081/065 078/061 076 31221333311
JBR EB 068/082 065/084 069 14734
    EBEBB 083/069 086/071 081/065 078/061 076 31221333311
TUP TB 070/083 068/087 071 14763
    EBEBB 086/074 087/068 083/064 080/060 078 11221333311

.MEG...NONE
Hazardous weather outlook, May 6, 8:05 PM CDT, 18 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST AND
EAST-CENTRAL ARKANSAS... THE MISSOURI BOOTHEEL AND WEST TENNESSEE...
GENERALLY NORTH OF A LINE FROM MEMPHIS TO HUMBOLDT TO HUNTINGDON.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REST OF THE MID
SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT
TO THE NORTHWEST WILL CAUSE PERIODS OF THUNDERSTORMS OVER THE MID
SOUTH. SOME STORMS WILL BE SEVERE TONIGHT. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT. SOME TORNADOES ARE POSSIBLE.
LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH NEXT TUESDAY

THE FRONTAL BOUNDARY WILL SINK SOUTH INTO THE MID SOUTH ON WEDNESDAY
AND BECOME STATIONARY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE
NEXT CHANCE FOR SIGNIFICANT WEATHER WILL COME SATURDAY NIGHT INTO
SUNDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NECESSARY WEDNESDAY AND AGAIN SATURDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 6, 7:50 PM CDT, 33 minutes before
MSZ013-021-070130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE AND YALOBUSHA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF VELMA AT 750
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL
TO BECOME SEVERE.

PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:43 PM CDTSevere Thunderstorm WarningMEGPontotoc47 min
May 6, 9:00 PM CDTTornado WarningMEGPontotoc60 min
May 6, 9:34 PM CDTTornado WarningMEGLee56 min
May 6, 10:12 PM CDTTornado WarningMEGItawamba48 min
May 6, 10:23 PM CDTTornado WarningMEGLee22 min
May 6, 10:41 PM CDTTornado WarningMEGTishomingo49 min
May 6, 10:57 PM CDTTornado WarningMEGItawamba23 min
May 7, 6:36 AM CDTTornado WarningMEGCoahoma24 min
May 7, 6:45 AM CDTTornado WarningMEGQuitman, Tallahatchie30 min
May 7, 7:28 AM CDTTornado WarningMEGTallahatchie32 min
May 7, 7:54 AM CDTTornado WarningMEGYalobusha51 min
May 7, 8:20 AM CDTTornado WarningMEGCalhoun40 min
May 7, 8:56 AM CDTTornado WarningMEGCalhoun, Chickasaw64 min
May 7, 9:37 AM CDTTornado Warning EmergencyMEGMonroe53 min
May 7, 10:23 AM CDTTornado Warning EmergencyMEGMonroe27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.